Drug-related Churg-Strauss syndrome?

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Churg-Strauss syndrome (CSS) is a rare disease belonging to the group of necrotizing vasculitides affecting medium and small vessels, classified together with Wegener granulomatosis and microscopic polyarteritis. The literature is reviewed concerning vasculitides associated with drug use, focusing on CSS. A representative case of CSS is reported, in whom the possibility could not be excluded that oestrogen replacement therapy contributed to the onset of CSS. The case of a 56-year-old female patient is presented who had a history of allergic rhinitis and steroid-dependent asthma for years. To prevent postmenopausal complaints and further loss of bone density, she received oestrogen replacement therapy. After three months of hormone therapy, signs of CSS appeared. Oestrogen administration (1 mg norethisterone acetate, 1 mg oestriol and 2 mg oestradiol daily) was stopped. The diagnosis was confirmed by the clinical appearance, laboratory tests and tissue biopsies. The patient received corticosteroids and cyclophosphamide treatment and subsequently the eosinophil count returned to normal within two weeks and her condition improved significantly.

Original languageEnglish
Pages (from-to)63-74
Number of pages12
JournalAdverse Drug Reactions and Toxicological Reviews
Volume17
Issue number2-3
Publication statusPublished - 1998

Fingerprint

Churg-Strauss Syndrome
Estrogens
Estrogen Replacement Therapy
Pharmaceutical Preparations
Clinical laboratories
Estriol
Vasculitis
Biopsy
Cyclophosphamide
Estradiol
Adrenal Cortex Hormones
Bone
History
Steroids
Granulomatosis with Polyangiitis
Hormones
Tissue
Rare Diseases
Eosinophils
Bone Density

Keywords

  • Churg-Strauss syndrome
  • Hormone replacement therapy
  • Norethisterone
  • Oestradiol
  • Oestriol

ASJC Scopus subject areas

  • Pharmacology
  • Toxicology
  • Health, Toxicology and Mutagenesis

Cite this

Drug-related Churg-Strauss syndrome? / Somogyi, A.; Müzes, G.; Molnár, J.; Tulassay, Z.

In: Adverse Drug Reactions and Toxicological Reviews, Vol. 17, No. 2-3, 1998, p. 63-74.

Research output: Contribution to journalArticle

@article{2a344096d8204c4f98cadd9aa2ec2c00,
title = "Drug-related Churg-Strauss syndrome?",
abstract = "Churg-Strauss syndrome (CSS) is a rare disease belonging to the group of necrotizing vasculitides affecting medium and small vessels, classified together with Wegener granulomatosis and microscopic polyarteritis. The literature is reviewed concerning vasculitides associated with drug use, focusing on CSS. A representative case of CSS is reported, in whom the possibility could not be excluded that oestrogen replacement therapy contributed to the onset of CSS. The case of a 56-year-old female patient is presented who had a history of allergic rhinitis and steroid-dependent asthma for years. To prevent postmenopausal complaints and further loss of bone density, she received oestrogen replacement therapy. After three months of hormone therapy, signs of CSS appeared. Oestrogen administration (1 mg norethisterone acetate, 1 mg oestriol and 2 mg oestradiol daily) was stopped. The diagnosis was confirmed by the clinical appearance, laboratory tests and tissue biopsies. The patient received corticosteroids and cyclophosphamide treatment and subsequently the eosinophil count returned to normal within two weeks and her condition improved significantly.",
keywords = "Churg-Strauss syndrome, Hormone replacement therapy, Norethisterone, Oestradiol, Oestriol",
author = "A. Somogyi and G. M{\"u}zes and J. Moln{\'a}r and Z. Tulassay",
year = "1998",
language = "English",
volume = "17",
pages = "63--74",
journal = "Adverse Drug Reactions and Toxicological Reviews",
issn = "0964-198X",
publisher = "Adis International Ltd",
number = "2-3",

}

TY - JOUR

T1 - Drug-related Churg-Strauss syndrome?

AU - Somogyi, A.

AU - Müzes, G.

AU - Molnár, J.

AU - Tulassay, Z.

PY - 1998

Y1 - 1998

N2 - Churg-Strauss syndrome (CSS) is a rare disease belonging to the group of necrotizing vasculitides affecting medium and small vessels, classified together with Wegener granulomatosis and microscopic polyarteritis. The literature is reviewed concerning vasculitides associated with drug use, focusing on CSS. A representative case of CSS is reported, in whom the possibility could not be excluded that oestrogen replacement therapy contributed to the onset of CSS. The case of a 56-year-old female patient is presented who had a history of allergic rhinitis and steroid-dependent asthma for years. To prevent postmenopausal complaints and further loss of bone density, she received oestrogen replacement therapy. After three months of hormone therapy, signs of CSS appeared. Oestrogen administration (1 mg norethisterone acetate, 1 mg oestriol and 2 mg oestradiol daily) was stopped. The diagnosis was confirmed by the clinical appearance, laboratory tests and tissue biopsies. The patient received corticosteroids and cyclophosphamide treatment and subsequently the eosinophil count returned to normal within two weeks and her condition improved significantly.

AB - Churg-Strauss syndrome (CSS) is a rare disease belonging to the group of necrotizing vasculitides affecting medium and small vessels, classified together with Wegener granulomatosis and microscopic polyarteritis. The literature is reviewed concerning vasculitides associated with drug use, focusing on CSS. A representative case of CSS is reported, in whom the possibility could not be excluded that oestrogen replacement therapy contributed to the onset of CSS. The case of a 56-year-old female patient is presented who had a history of allergic rhinitis and steroid-dependent asthma for years. To prevent postmenopausal complaints and further loss of bone density, she received oestrogen replacement therapy. After three months of hormone therapy, signs of CSS appeared. Oestrogen administration (1 mg norethisterone acetate, 1 mg oestriol and 2 mg oestradiol daily) was stopped. The diagnosis was confirmed by the clinical appearance, laboratory tests and tissue biopsies. The patient received corticosteroids and cyclophosphamide treatment and subsequently the eosinophil count returned to normal within two weeks and her condition improved significantly.

KW - Churg-Strauss syndrome

KW - Hormone replacement therapy

KW - Norethisterone

KW - Oestradiol

KW - Oestriol

UR - http://www.scopus.com/inward/record.url?scp=0031793776&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0031793776&partnerID=8YFLogxK

M3 - Article

C2 - 9838966

AN - SCOPUS:0031793776

VL - 17

SP - 63

EP - 74

JO - Adverse Drug Reactions and Toxicological Reviews

JF - Adverse Drug Reactions and Toxicological Reviews

SN - 0964-198X

IS - 2-3

ER -